Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 36, NWS Kansas City, MO

April 3, 2014Howard County, Randolph County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 3, 2014, 2:55 PM CDT for Howard County, Randolph County, Missouri. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2014, 2:55 PM CDT (19:55 UTC)
Expired
Apr 3, 2014, 3:30 PM CDT
In force
35 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Howard County, MO, Randolph County, MO

The radar

The St Louis radar (KLSX), 161 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 2:59 PM CDTHAIL 1.754 Ene Fayette, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 7.9 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

155 
WUUS53 KEAX 031955
SVREAX
MOC089-175-032030-
/O.NEW.KEAX.SV.W.0036.140403T1955Z-140403T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
255 PM CDT THU APR 3 2014

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL HOWARD COUNTY IN CENTRAL MISSOURI...
  SOUTHEASTERN RANDOLPH COUNTY IN NORTH CENTRAL MISSOURI...

* UNTIL 330 PM CDT

* AT 250 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FAYETTE...
  AND MOVING NORTHEAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  CLARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3924 9232 3925 9243 3905 9253 3902 9262
      3913 9271 3935 9231 3934 9230 3925 9231
TIME...MOT...LOC 1955Z 236DEG 31KT 3914 9257

HAIL...1.00IN
WIND...<50MPH

$$

HAWBLITZEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 1:21 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Apr 3, 1:21 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
121 PM CDT Thu Apr 3 2014

.SHORT TERM...(This Evening through Friday Night)
Issued at 119 PM CDT THU APR 3 2014

Rapidly evolving weather situation across the forecast area as of
early this afternoon. Warm front, marked by northeasterly surface
winds and areas of fog, is currently located near Highway 36. An
outflow boundary stretches across the far southern CWA, with winds
north of this boundary augmented, resulting in backed low-level
flow. South of the outflow boundary, surface winds are strongly
veered ahead of a cold front, that currently stretches west of the
KC metro area south-southwest into southeast Kansas. Visible
satellite imagery shows cumulus becoming quickly enhanced along the
cold front. With some destabilization ahead of the cold front,
confidence is increasing that more robust convective initiation will
be possible in the next 1-2 hours along the aforementioned boundary.
Initial storm mode may be discrete in nature before a gradual
transition to more linear segments as updrafts merge/seed with one
another over time. If storms can in fact develop along and north of
the outflow boundary and mature, low-level shear will be enhanced
resulting in some tornado potential. Otherwise, any robust storm
will be capable of severe hail and damaging winds. The cold front
will quickly push through the CWA by mid-evening, with the majority
of precipitation quickly coming to an end from west to east upon the
frontal passage.

Otherwise, late tonight into Friday night looks to remain tranquil
with dry weather as surface high pressure builds into the area. Lows
tonight will fall into the middle to upper 30s. Highs on Friday will
be cooler with highs in the middle 40s to middle 50s. The coldest
night of the forecast is expected Saturday night when low
temperatures may fall to or below freezing.

.LONG TERM...(Saturday through Thursday)
Issued at 119 PM CDT THU APR 3 2014

Surface high pressure will move east of the area on Saturday with
winds becoming southerly and temperatures rebounding into the lower
60s. 850 hPa temps will rise slightly on Sunday, but increasing
clouds ahead of the next storm system will keep temperatures close
to Saturday's readings. This system will track well to our south
with a strong surface low tracking into Arkansas and the lower
Mississippi Valley. This will keep the best chance for rain confined
to the MO Ozarks southward, although a few showers are possible this
far north Sunday night and Monday. Northerly upper flow behind this
system will provide a brief and minor cool down on Monday and
Tuesday with highs in the 60s followed by a steady warming trend
heading into Wednesday and Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1228 PM CDT THU APR 3 2014

MVFR to IFR conditions primarily expected through much of the TAF
period. Winds are expected to veer over the next 6 hours, with a cold
front eventually moving through. Timing specific ceilings and
visibility will remain a challenge through the next 12 hours.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH until 7 PM CDT this evening FOR KSZ057-105.

MO...FLASH FLOOD WATCH until 7 PM CDT this evening FOR MOZ037>040-
     043>046.

&&

SHORT TERM...Blair
LONG TERM...Hawblitzel
AVIATION...Blair
Hazardous weather outlook, Apr 3, 12:28 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1228 PM CDT THU APR 3 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041730-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1228 PM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS FAR EASTERN
 KANSAS AND FAR WESTERN MISSOURI OVER THE NEXT 1 TO 2 HOURS. THESE
 STORMS WILL SPREAD QUICKLY EASTWARD DURING THE AFTERNOON...AND
 SEVERE WEATHER IS POSSIBLE BETWEEN 2 AND 8 PM ACROSS THE REGION. THE
 MAIN THREAT THIS AFTERNOON IS LARGE HAIL...BUT AN ISOLATED TORNADO
 THREAT CANNOT BE RULED OUT. DAMAGING WIND WILL BECOME MORE LIKELY
 THIS EVENING OVER CENTRAL MISSOURI.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 3, 9:15 AM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
915 AM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 AM     HEAVY RAIN       WHITEMAN AFB            38.73N 93.55W
04/03/2014  M5.66 INCH       JOHNSON            MO   AWOS

            24 HOUR TOTAL

&&

LAFLIN
Special weather statement, Apr 3, 1:46 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
146 PM CDT THU APR 3 2014

MOZ053-031915-
BATES MO-
146 PM CDT THU APR 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BATES COUNTY UNTIL 215
PM CDT...

AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF BUTLER...MOVING NORTHEAST AT 40
MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUTLER...PASSAIC AND BALLARD.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3825 9456 3845 9415 3845 9411 3846 9409
      3845 9408 3824 9408 3816 9453
TIME...MOT...LOC 1846Z 244DEG 35KT 3823 9444

HAWBLITZEL
Special weather statement, Apr 3, 1:58 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
158 PM CDT THU APR 3 2014

MOZ040-046-031930-
COOPER MO-HOWARD MO-
158 PM CDT THU APR 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOWARD AND COOPER
COUNTIES UNTIL 230 PM CDT...

AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF OTTERVILLE...OR 11 MILES
NORTHWEST OF TIPTON...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BOONVILLE...PILOT GROVE...BUNCETON...NEW FRANKLIN AND FRANKLIN.

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 97 AND 113.

LAT...LON 3885 9253 3868 9298 3881 9305 3909 9264
      3888 9251
TIME...MOT...LOC 1859Z 229DEG 36KT 3880 9288

HAWBLITZEL
Local storm report, Apr 3, 2:31 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
231 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             BOONVILLE               38.96N 92.75W
04/03/2014  E1.00 INCH       COOPER             MO   LAW ENFORCEMENT

&&

BAILEY

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 9:55 PM CDTSevere Thunderstorm WarningEAXBates, Cass35 min
Apr 2, 10:27 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Johnson33 min
Apr 2, 10:29 PM CDTSpecial Weather StatementEAXCass46 min
Apr 2, 11:04 PM CDTSpecial Weather StatementEAXJohnson41 min
Apr 2, 11:46 PM CDTSevere Thunderstorm WarningEAXJohnson29 min
Apr 3, 12:19 AM CDTFlash Flood WarningEAXBates, Cass, Henry, Johnson, Lafayette8 hr
Apr 3, 12:37 AM CDTSevere Thunderstorm WarningEAXBates23 min
Apr 3, 12:41 AM CDTSevere Thunderstorm WarningEAXBuchanan, Platte34 min
Apr 3, 1:15 AM CDTSpecial Weather StatementEAXBates30 min
Apr 3, 1:21 AM CDTSpecial Weather StatementEAXHoward24 min
Apr 3, 1:35 AM CDTRiver Flood WarningEAXCass, Henry, Johnson64 hr
Apr 3, 1:44 AM CDTSevere Thunderstorm WarningEAXBates31 min
Apr 3, 1:52 AM CDTFlash Flood WarningEAXCooper, Howard, Pettis, Saline7 hr
Apr 3, 2:11 AM CDTRiver Flood WarningEAXBates, Cass, Henry66 hr
Apr 3, 2:16 AM CDTSpecial Weather StatementEAXHenry, Pettis44 min
Apr 3, 4:57 AM CDTRiver Flood WarningEAXCooper47 hr
Apr 3, 5:48 AM CDTRiver Flood WarningEAXHoward33 hr
Apr 3, 7:54 AM CDTAreal Flood WarningEAXBates, Cass, Cooper, Henry, Howard, Johnson and 2 more6 hr
Apr 3, 8:58 AM CDTRiver Flood WarningEAXRay37 hr
Apr 3, 9:40 AM CDTRiver Flood WarningEAXCarroll41 hr
Apr 3, 1:46 PM CDTSpecial Weather StatementEAXBates29 min
Apr 3, 1:58 PM CDTSpecial Weather StatementEAXCooper32 min
Apr 3, 2:01 PM CDTAreal Flood WarningEAXBates, Cass, Cooper, Henry, Howard, Johnson and 3 more24 hr
Apr 3, 2:21 PM CDTSevere Thunderstorm WarningEAXCooper, Howard24 min
Apr 3, 2:57 PM CDTFlash Flood WarningEAXCooper, Howard3 hr
Apr 3, 3:05 PM CDTSevere Thunderstorm WarningEAXHoward, Randolph40 min
Apr 3, 3:07 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis38 min
Apr 3, 3:35 PM CDTSevere Thunderstorm WarningEAXHenry25 min
Apr 3, 3:46 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis44 min
Apr 3, 4:14 PM CDTSevere Thunderstorm WarningEAXCooper, Pettis, Saline31 min
Apr 3, 4:37 PM CDTSevere Thunderstorm WarningEAXChariton, Cooper, Howard, Saline38 min
Apr 3, 5:01 PM CDTSevere Thunderstorm WarningEAXChariton, Howard, Randolph, Saline44 min
Apr 3, 5:06 PM CDTSevere Thunderstorm WarningEAXHenry24 min
Apr 3, 5:10 PM CDTSevere Thunderstorm WarningEAXCooper, Pettis50 min
Apr 3, 5:26 PM CDTSevere Thunderstorm WarningEAXChariton, Macon, Randolph49 min
Apr 3, 5:49 PM CDTSevere Thunderstorm WarningEAXCooper, Howard41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.